Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 97, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 17, 2017, 6:12 PM CDT for Clark County, Codington County, Hamlin County, South Dakota. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 6:12 PM CDT (23:12 UTC)
- Expired
- Jul 17, 2017, 6:30 PM CDT
- In force
- 18 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, SD, Codington County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 95 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 6:15 PM CDT | TSTM WND GST 60 | 6 Ese Fordham Colony, SD | 60 MPH WIND GUSTS AND PEA TO DIME SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WUUS53 KABR 172312
SVRABR
SDC025-029-057-172345-
/O.NEW.KABR.SV.W.0097.170717T2312Z-170717T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
612 PM CDT MON JUL 17 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northwestern Hamlin County in northeastern South Dakota...
Central Clark County in northeastern South Dakota...
Southwestern Codington County in northeastern South Dakota...
* Until 645 PM CDT
* At 612 PM CDT, a severe thunderstorm was located near Fordham
Colony, or 8 miles southwest of Clark, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Henry, Hazel, Naples, Fordham Colony and Long Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4470 9791 4484 9792 4491 9738 4471 9735
TIME...MOT...LOC 2312Z 263DEG 42KT 4478 9782
HAIL...1.00IN
WIND...60MPH
$$
TDK1 follow-up statement
259
WWUS53 KABR 172330
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
630 PM CDT MON JUL 17 2017
SDC025-029-057-172340-
/O.CAN.KABR.SV.W.0097.000000T0000Z-170717T2345Z/
Hamlin SD-Clark SD-Codington SD-
630 PM CDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMLIN...CENTRAL
CLARK AND SOUTHWESTERN CODINGTON COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4470 9791 4484 9792 4491 9738 4471 9735
TIME...MOT...LOC 2328Z 263DEG 42KT 4481 9752
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:39 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 17, 3:39 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 339 PM CDT Mon Jul 17 2017 .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 333 PM CDT Mon Jul 17 2017 The threat for severe storms this afternoon and again late tonight through Tuesday morning are the forecast concerns. As of 20Z, a frontal boundary is currently located over northern Marshall CO, southwestward to Pierre. This boundary will be the focus for convection through this evening. With high values of DCAPE, damaging winds will be the main threat. Steep lapse rates, along with some shear could produce an isolated hail threat as well. This convection should progress eastward through this evening with a period of dry conditions expected tonight. An upper level shortwave, currently over WY and MT will cross the region late tonight and through the morning hours on Tuesday. While instability is lacking, isolated severe storms will be possible due to good 0-6 km bulk shear and upper level jet support. There have been two events this year when the best MU-cape was south of this cwa, but we still received severe weather with overnight convection. The setup tonight looks similar to those two events. The second around of convection should progress into MN by 21Z Tuesday. With mostly cloudy skies, highs on Tuesday will be much cooler than today. .LONG TERM...(Tuesday Evening through Monday) Issued at 333 PM CDT Mon Jul 17 2017 Sprawling mid level high pressure over the Southern Plains will continue through much of the period. Meanwhile, sporadic s/w activity within the flow aloft over the Northern Plains will continue to promote periodic mcs activity. The focus Tuesday night looks to be mainly south of the cwa. However, on Wednesday there is some consistency with a system moving southeast out of ND and across the eastern cwa. This could end up being a half way decent severe weather day given progged moderate mlcapes/strong deep layer shear leading to some fairly stout supercell composite values by afternoon. The remainder of the work week looks somewhat active too given continued moderate to high amounts of deep layer shear and mlcape values. Plus a mean sfc frontal boundary will exist over the region until late in the weekend when it will drift south of the area. Temperatures overall should average out near to perhaps slightly above normal for most of the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1236 PM CDT Mon Jul 17 2017 A frontal boundary will cross the region today with winds shifting from the south, to the north behind the front. Thunderstorms are possible along the front later this afternoon. Some storms may impact the terminals of KABR and KATY. Damaging winds will be the main threat. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...TDK AVIATION...SD
Hazardous weather outlook, Jul 17, 3:37 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 337 AM CDT Mon Jul 17 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 337 AM CDT Mon Jul 17 2017 /237 AM MDT Mon Jul 17 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Hot air across the area will allow for temperatures to top out in the upper 90s to over 100 degrees. There is also a touch of humidity to the air and heat index values may also top 100 degrees for an hour or two this afternoon. We will also see breezy conditions, mainly east of the Missouri river. Wind gusts between 20 and 30mph, when combined with the hot temperatures and drought conditions will also result in High to Very High grassland fire danger today. Additionally, A front moving across the area will generate thunderstorms capable of producing strong winds and large hail. The threat will be focused mainly across eastern and central South Dakota today, moving east this evening and during the early overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday An active weather pattern is expected for the area through most of the work week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested late this afternoon and through the evening. Connelly
In the hours before
Local storm report, Jul 17, 5:25 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
525 PM CDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 5 S GARDEN CITY 44.89N 97.58W
07/17/2017 E0.88 INCH CLARK SD CO-OP OBSERVER
NICKEL AND DIME SIZED HAIL WITH ESTIMATED
WINDS OF 40-45 MPH.
&&
JTSpecial weather statement, Jul 17, 5:45 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Aberdeen SD 545 PM CDT MON JUL 17 2017 SDZ018-172330- Spink SD- 545 PM CDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SPINK COUNTY UNTIL 630 PM CDT... At 545 PM CDT, Doppler radar was tracking a strong thunderstorm near Hillside Colony, or 19 miles west of Clark, moving east at 25 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Clark Colony. LAT...LON 4476 9815 4481 9819 4496 9799 4476 9798 TIME...MOT...LOC 2245Z 248DEG 23KT 4481 9812 TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:45 PM CDT | Special Weather Statement | ABR | Spink | 45 min |
| Jul 17, 6:19 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hughes, Lyman | 56 min |
| Jul 17, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 32 min |
| Jul 17, 6:33 PM CDT | Special Weather Statement | ABR | Hand | 27 min |
| Jul 17, 6:40 PM CDT | Special Weather Statement | ABR | Day | 35 min |
| Jul 17, 6:43 PM CDT | Special Weather Statement | ABR | Clark | 17 min |
| Jul 17, 6:53 PM CDT | Special Weather Statement | ABR | Kingsbury | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.